International Journal of Mathematics and Mathematical Sciences
Volume 2005 (2005), Issue 1, Pages 33-42

Corrected Fourier series and its application to function approximation

Qing-Hua Zhang,1 Shuiming Chen,1,2 and Yuanyuan Qu1

1Key Laboratory of Marine Science and Numerical Modeling, The First Institute of Oceanography, State Oceanic Administration, Qingdao 266061, China
2Department of Oceanography, University of Hawaii at Manoa, 1000 Pope Road, Honolulu 96822, HI, USA

Received 30 November 2003; Revised 9 June 2004

Copyright © 2005 Qing-Hua Zhang et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Any quasismooth function f(x) in a finite interval [0,x0], which has only a finite number of finite discontinuities and has only a finite number of extremes, can be approximated by a uniformly convergent Fourier series and a correction function. The correction function consists of algebraic polynomials and Heaviside step functions and is required by the aperiodicity at the endpoints (i.e., f(0)f(x0)) and the finite discontinuities in between. The uniformly convergent Fourier series and the correction function are collectively referred to as the corrected Fourier series. We prove that in order for the mth derivative of the Fourier series to be uniformly convergent, the order of the polynomial need not exceed (m+1). In other words, including the no-more-than-(m+1) polynomial has eliminated the Gibbs phenomenon of the Fourier series until its mth derivative. The corrected Fourier series is then applied to function approximation; the procedures to determine the coefficients of the corrected Fourier series are illustrated in detail using examples.